Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 129, NWS Pittsburgh, PA

June 16, 2000Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 16, 2000, 7:28 PM EDT for Columbiana County, Ohio. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 2000, 7:28 PM EDT (23:28 UTC)
Expired
Jun 16, 2000, 8:30 PM EDT
In force
62 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:05 PM EDTThunderstorm WindWest Pt, OHThunderstorm winds downed a few trees.
Jun 16, 8:10 PM EDTThunderstorm WindEast Liverpool, OHThunderstorm winds downed a few trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WUUS51 KPBZ 162328
SVRPIT
OHC029-170030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
728 PM EDT FRI JUN 16 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIANA COUNTY IN OHIO

* UNTIL 830 PM EDT

* AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF LISBON...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES SOUTH OF LISBON AT 745 PM...
  6 MILES NORTH OF GLENMOOR AT 755 PM...
  5 MILES NORTH OF CALCUTTA AT 800 PM...

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:55 PM EDT, 33 minutes earlier.

Area forecast discussion, Jun 16, 6:55 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
655 PM EDT FRI JUN 16 2000

UPDATING TO EXTEND FLASH FLOOD WATCH FOR NORTHERN PA COUNTIES IN CWA
TIL 400 AM.

.PBZ...
MD...NONE.
OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 400 AM EDT SATURDAY FOR ZONES
PAZ007>009...PAZ015>016.

WV...NONE.

In the hours before

Special weather statement, Jun 16, 1:50 PM EDT, 5 hours 38 minutes before
PAZ007-161945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT FRI JUN 16 2000

...THUNDERSTORM UPDATE...
THUNDERSTORMS WITH HEAVY DOWNPOURS WILL CONTINUE TO MOVE NORTHEAST
AT 30 MPH ACROSS MERCER COUNTY. AREAS GETTING MORE THAN AN INCH OF
RAIN IN AN HOUR CAN HAVE PONDING OF WATER ON ROADS AND WHERE
DRAINAGE IS POOR. IF HEAVY RAIN REPEATS...MORE SERIOUS FLOODING MAY
DEVELOP.

THE GREENVILLE...STONEBORO...AND HERMITAGE AREAS ARE MOST
LIKELY TO BE AFFECTED AT FIRST. AREAS FARTHER SOUTH LIKE MERCER MAY
BE AFFECTED AFTER 230 PM.

GIORDANO/STAIRS
Local storm report, Jun 16, 2:18 PM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
218 PM EDT FRI JUN 16 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    SHADYSIDE                 OH   60 MPH TSTM GUST
06/15/00   BELMONT                        TREES DOWN.

0636 PM    GLENDALE                  WV   65 MPH TSTM GUST
06/15/00   MARSHALL                    p   TREES DOWN.

NNNN
Special weather statement, Jun 16, 5:59 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 PM EDT FRI JUN 16 2000

OHZ039>041-048-PAZ007-008-013-170000-
CARROLL OH-COLUMBIANA OH-COSHOCTON OH-LAWRENCE PA-MERCER PA-
TUSCARAWAS OH-VENANGO PA-
559 PM EDT FRI JUN 16 2000

...STRONG STORMS APPROACHING FROM THE WEST...

A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH THE REGION FRROM
WEST TO EAST BETWEEN 615 PM AND 8 PM. THE STORMS WILL PRODUCE WIND
GUSTS BETWEEN 35 AND 45 MPH AND LOCALLY TORRENTIAL RAINFALL AMOUNTS EXCEEDING
ONE INCH. STRONGER STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.

RESIDENTS SHOULD PAY ATTENTION TO THE WEATHER AND STAY TUNED FOR
POSSIBLE WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:32 PM EDTSevere Thunderstorm WarningPBZTuscarawas58 min
Jun 16, 6:58 PM EDTSevere Thunderstorm WarningPBZCarroll62 min
Jun 16, 7:03 PM EDTSevere Thunderstorm WarningPBZCoshocton57 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.